Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 12, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 1998, 3:46 PM CST for Bourbon County, Crawford County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 3:46 PM CST (21:46 UTC)
- Expired
- Mar 30, 1998, 4:20 PM CST
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Bourbon County, KS, Crawford County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 3:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 507 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
207 WUUS1 KSGF 302147 RRA SVRSGF KSC011-037-302220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 346 PM CST MON MAR 30 1998 * SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY - SOUTHEASTERN KANSAS CRAWFORD COUNTY - SOUTHEASTERN KANSAS * UNTIL 420 PM CST * SOME AREAS AFFECTED FARLINGTON PAWNEE STATION FT SCOTT BY 415 PM * AT 345 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED NEAR BRAZILTOWN OR ABOUT 2O MILES WEST OF PITTSBURG AND WAS MOVING NORTHEAST AT 55 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. LINDENBURG/RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:45 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Mar 30, 2:45 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CST MON MAR 30 1998 CONCERNS FOR THIS AFTERNOON...TIMING OF START OF PRECIPITATION...SEVERITY OF THUNDERSTORMS AND POSSIBLE NEED FOR FLASH FLOOD WATCH. RADAR AGREES WITH THE SURFACE CHARTS IN PLACEMENT OF FRONT THROUGH NORTHWEST MISSOURI TO KANSAS CITY TO OKLAHOMA CITY. MOST OF THE PRECIPITATION WELL BEHIND THE FRONT WITH THE HEAVIEST SHOWER ACTIVITY JUST THROUGH EMPORIA TO TOPEKA. FRONTAL MOVEMENT MUCH SLOWER THAN ORIGINALLY THOUGHT. SURFACE DEW POINTS ACROSS SOUTHWEST MISSOURI... ALTHOUGH IN THE UPPER 50S STILL DO NOT SHOW THE CONVERGENCE SEEN ALONG THE FRONT. ALL MODELS IN GOOD AGREEMENT WITH PLACEMENT OF SYSTEM HOWEVER...THE ETA HANDLES THE STRENGTH IN THE LATER PERIODS BETTER. EXPECT THE LOW IN SOUTHWEST OKLAHOMA TO MOVE NORTHEAST ALONG THE FRONT AND PUSH EAST WITH THE REINFORCEMENT OF THE 5H VORTICITY WAVE OUT OF THE SOUTHWEST TROUGH. CONTINUED SLOW EAST MOVEMENT OF THE FRONT WILL LEAD TO TRAINING OF STORMS AND LOCALLY HEAVY RAIN. UP TO 2 IN OF RAIN POSSIBLE ACROSS MUCH OF SOUTHWEST MISSOURI. ON TOP OF ALREADY SATURATED GROUND FLASH FLOODING A VERY REAL POSSIBILITY WITH MUCH GUIDANCE IN THE 1 TO 2 IN RANGE. MOVEMENT OF FRONT ACCELERATES RAPIDLY AFTER NOON TUESDAY WITH DRYING AND RIDGE BUILDING. TEMPERATURES TONIGHT WILL BE RAIN COOLED INTO THE LOWER 50S. LOOK FOR WARM TEMPERATURES AGAIN ON TUESDAY AS THE COOL AIR KEEPS MOSTLY TO THE NORTH AND A RETURN TO SOME SUN WILL HELP. RECOMMENDATIONS (PRELIMINARY GUIDANCE FOR COORDINATION PURPOSES ONLY) ...FLASH FLOOD WATCH FOR TONIGHT... JLN: CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING. LOW IN THE MID 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR STORMS. SGF/AIZ: CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY LATE THIS EVENING. LOW IN THE LOWER 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR STORMS. UNO/VIH: CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. LOW IN THE MID 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR STORMS. SGF TE 052/062 042/066 046 22752 JLN TE 053/064 044/068/049 22741 DUSTY
In the hours before
Special weather statement, Mar 30, 10:19 AM CST, 5 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1019 AM CST MON MAR 30 1998 ...WIND ADVISORY HAS BEEN CANCELLED... THE WIND ADVISORY WHICH WAS IN EFFECT FOR THE AREA TODAY HAS BEEN CANCELLED. GUSTY WINDS AHEAD OF A STORM SYSTEM IN KANSAS WILL CONTINUE ACROSS THE AREA TODAY...BUT SHOULD REMAIN BELOW THE CRITERIA NEEDED FOR A WIND ADVISORY. WIND ADVISORIES ARE ISSUED BY THE NATIONAL WEATHER SERVICE WHEN SUSTAINED WIND SPEEDS OF 30 TO 40 MPH ARE EXPECTED OR WIND GUSTS OF 45 MPH ARE EXPECTED. LINDENBERG
Special weather statement, Mar 30, 10:19 AM CST, 5 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1019 AM CST MON MAR 30 1998 ...WIND ADVISORY HAS BEEN CANCELLED... THE WIND ADVISORY WHICH WAS IN EFFECT FOR THE AREA TODAY HAS BEEN CANCELLED. GUSTY WINDS AHEAD OF A STORM SYSTEM IN KANSAS WILL CONTINUE ACROSS THE AREA TODAY...BUT SHOULD REMAIN BELOW THE CRITERIA NEEDED FOR A WIND ADVISORY. WIND ADVISORIES ARE ISSUED BY THE NATIONAL WEATHER SERVICE WHEN SUSTAINED WIND SPEEDS OF 30 TO 40 MPH ARE EXPECTED OR WIND GUSTS OF 45 MPH ARE EXPECTED. LINDENBERG
Special weather statement, Mar 30, 1:00 PM CST, 2 hours 46 minutes before
STLWRKHWO NOT FOUND
Special weather statement, Mar 30, 1:00 PM CST, 2 hours 46 minutes before
STLWRKHWO NOT FOUND
Special weather statement, Mar 30, 2:49 PM CST, 57 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>089-093>094-302245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 249 PM CST MON MAR 30 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH VALID UNTIL 9 PM FOR THE FOLLOWING COUNTIES AND TOWNS... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARTON BENTON CEDAR DADE HICKORY JASPER LAWRENCE NEWTON POLK ST. CLAIR VERNON INCLUDING THE TOWNS OF... PITTSBURG JOPLIN FORT SCOTT NEVADA NEOSHO LAMAR BOLIVAR THE TORNADO WATCH IS VALID WEST OF A LINE FROM WARSAW TO BOLIVAR TO AURORA TO NEOSHO. A LARGE STORM SYSTEM OVER THE SOUTHWESTERN UNITED STATES WILL MOVE INTO THE CENTRAL PLAINS TODAY...BRINGING A CHANCE OF SEVERE WEATHER AND TORNADOES TO THE REGION. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS EASTERN KANSAS AND EASTERN OKLAHOMA THIS AFTERNOON...AND MOVE EASTWARD INTO WESTERN MISSOURI BETWEEN 3 AND 5 PM. THE STORMS WILL ORGANIZE INTO A SQUALL LINE WITH DAMAGING WINDS IN EXCESS OF 80 MPH LIKELY. TORNADOES WILL ALSO BE POSSIBLE ALONG WITH LARGE HAIL AND HEAVY RAIN. THE LINE OF STORMS IS EXPECTED TO REACH THE JOPLIN AND NEVADA AREAS BETWEEN 3 PM AND 5 PM...THE SPRINGFIELD...BRANSON AND CAMDENTON AREAS BETWEEN 6 PM AND 9 PM AND THE WEST PLAINS AND ROLLA AREAS BETWEEN 9 PM AND MIDNIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND ACTIVATE AS REQUIRED. RUNNELS
Special weather statement, Mar 30, 2:49 PM CST, 57 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>089-093>094-302245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 249 PM CST MON MAR 30 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH VALID UNTIL 9 PM FOR THE FOLLOWING COUNTIES AND TOWNS... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARTON BENTON CEDAR DADE HICKORY JASPER LAWRENCE NEWTON POLK ST. CLAIR VERNON INCLUDING THE TOWNS OF... PITTSBURG JOPLIN FORT SCOTT NEVADA NEOSHO LAMAR BOLIVAR THE TORNADO WATCH IS VALID WEST OF A LINE FROM WARSAW TO BOLIVAR TO AURORA TO NEOSHO. A LARGE STORM SYSTEM OVER THE SOUTHWESTERN UNITED STATES WILL MOVE INTO THE CENTRAL PLAINS TODAY...BRINGING A CHANCE OF SEVERE WEATHER AND TORNADOES TO THE REGION. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS EASTERN KANSAS AND EASTERN OKLAHOMA THIS AFTERNOON...AND MOVE EASTWARD INTO WESTERN MISSOURI BETWEEN 3 AND 5 PM. THE STORMS WILL ORGANIZE INTO A SQUALL LINE WITH DAMAGING WINDS IN EXCESS OF 80 MPH LIKELY. TORNADOES WILL ALSO BE POSSIBLE ALONG WITH LARGE HAIL AND HEAVY RAIN. THE LINE OF STORMS IS EXPECTED TO REACH THE JOPLIN AND NEVADA AREAS BETWEEN 3 PM AND 5 PM...THE SPRINGFIELD...BRANSON AND CAMDENTON AREAS BETWEEN 6 PM AND 9 PM AND THE WEST PLAINS AND ROLLA AREAS BETWEEN 9 PM AND MIDNIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND ACTIVATE AS REQUIRED. RUNNELS
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.